Pennsylvania, 2022

Winter Storm in Pennsylvania, February 3 to 4, 2022

February 3 to 4, 2022 · NWS CLE · 3 events in 3 counties and zones

A cold front slowly moved southeast across northwestern Pennsylvania between the evening of February 2nd and the early morning hours of February 3rd. The front stalled over southwestern Pennsylvania on February 3rd as an even stronger wave of low pressure tracked through the Ohio Valley along the front.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A cold front slowly moved southeast across northwestern Pennsylvania between the evening of February 2nd and the early morning hours of February 3rd. The front stalled over southwestern Pennsylvania on February 3rd as an even stronger wave of low pressure tracked through the Ohio Valley along the front. The slow moving front and waves of low pressure resulted in a prolonged period of wintry precipitation, falling temperatures and gusty winds across the region. A period of more intense snow fell during the afternoon and evening on February 3rd with snowfall rates of up to 1 per hour observed. Wind gusts of 25 to 35 MPH were observed on February 3rd which led to blowing and drifting snow. The combination of snow, blowing snow, mixed precipitation and falling temperatures led to significant travel impacts across the region with numerous traffic accidents reported across the area. A trained spotter in Harborcreek measured 15 with this storm. Other select totals include 14.7 measured by a spotter in Erie, 13.4 measured by spotters in Cherry Hill and Meadville, and 12.4 measured by a CoCoRaHS observer in Millcreek Township.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Feb 2, 10:17 PM EST, 1 hour 43 minutes earlier.

Area forecast discussion, Feb 2, 10:17 PM EST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
1017 PM EST Wed Feb 2 2022

.SYNOPSIS...
A cold front will slowly move east across the area tonight into
Thursday before moving east off the Mid-Atlantic coast on
Friday. High pressure will briefly build over the area late
Friday through Saturday, before the next cold front moves across
the area Sunday into Monday.

&&

.NEAR TERM /THROUGH THURSDAY NIGHT/...
Cold front continues to make eastward progression, with
changeover to snow occurring very quickly after frontal passage.
Thus far, there have been only a few reports of freezing rain,
and none of sleet, with generally a quick rain-to-snow
changeover so far. The change from rain to snow has been
quicker by about an hour in some spot, which could signal a
trend for downstream locations (e.g. central to east-central
Ohio areas). This probably won't affect snow totals very much.

Minor adjustments were made to the snowfall forecast this
evening to account for latest 00Z model guidance. Slight
increase to QPF and snow ratio resulted in an increase of 0.5-1"
of snow everywhere except for northwest Ohio, where QPF was
actually decreased slightly. Messaging and impacts of the storm
largely remains unchanged as we still expect a widespread 8-12"
snow event through Thursday night.

Original Discussion...
A somewhat challenging forecast for the next 24-36 hours as a
winter storm impacts the local area. Deep southwesterly flow and
isentropic lift ahead of a cold front draped across Northwest
Ohio (and well to the south of the local area) is leading to
widespread rain across the area. The front has been slow to
move into the CWA, with KTOL finally reporting snow several
hours later than anticipated. Expect rain to gradually mix with
and transition to snow as the front meanders east/southeast
across the area this evening - may take quite some time to
transition, as temps across most of the area are in the upper
30s to lower 40s with dew points above freezing. Warm temps
combined with dew points above freezing are allowing the
snowpack to ripen and melt, which is both good and bad - there
will be less snow on the ground to start off the event, but may
need to start worrying about hydro with snowmelt and more liquid
precip than anticipated.

Really need to start getting the cold air from the upstream
Arctic high for temps to cool enough for accumulating snowfall.
By midnight tonight, precip type approximately northeast of a
line from Youngstown to Marion should be all snow. By 3 AM
Thursday, expect at least a wintry mix at all locations.
Guidance is consistently hinting at a lull in precip intensity
late tonight into Thursday morning, which may provide several
hours of light snow and a small chance of dry weather. However,
better jet support arrives by Thursday afternoon, which should
produce a surge of moderate to heavy snow with at least one inch
per hour snowfall rates across the area into Thursday evening.
This will be the timeframe of the highest impacts for the
majority of the area. Expect precip to taper off from northwest
to southeast overnight Thursday.

The rain/snow line will set up very close to the southeastern
border, which will lead to a wintry mix of snow, sleet, and
freezing rain across the southeastern border. Expect several
inches of snow/sleet accumulation and a tenth or two of freezing
rain. Due to the potential for significant impacts due to mixed
precip, the Winter Weather Advisory has been upgraded to a
Winter Storm Warning.

In general, not too many drastic changes were needed with the
snowfall forecast in this update outside of bumping up snow
amounts slightly in the southeast to account for 12Z guidance
trending slightly farther south and decreasing snowfall totals a
bit to account for the slow changeover. Still expect areas
within the warning to achieve Winter Storm Warning criteria
snowfall totals. At this point, the main challenges are:

1. Delayed transition from rain to snow hindering snowfall
totals at the onset.
2. The lull in precip hindering snowfall totals.
3. Any north/south variation in the rain/snow/mixed precip line
may significantly impact snowfall totals in southeastern
counties (primarily from Knox County to Mahoning County). A
northward shift will lead to less snowfall totals, but more
impactful sleet/freezing rain accumulations. A southward shift
will lead to higher snowfall totals in southeastern counties.
Regardless of accumulations, impacts will be significant in this
area, but will continue to monitor and adjust the forecast as
needed.

Gusty northeasterly winds to 30+ mph will produce blowing snow
on Thursday. This will lead to significantly reduced
visibilities and drifting snow (reminder that blizzard criteria
is sustained winds or frequent gusts of at least 35 mph,
blowing or falling snow, and visibilities of a quarter of a mile
or less for at least three hours). Also expect wind chill values
in the low teens to single digits.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
The surface low and its associated cold front will shift
northeastward across the mid-Atlantic and Northeast on Friday. As
the system drifts away from the region, partial clearing, light
winds, and a fresh snow cover will allow for efficient radiational
cooling on Friday evening. Lows are expected to drop into the single
digits, with a few spots in the western portion of the CWA dropping
below zero overnight Friday. Wind chills on Friday evening should
drop between 10-15 degrees below zero overnight, thus a Wind Chill
Advisory may be needed.

A shortwave trough will drift across the region Friday night
into early Saturday morning. The shortwave will usher in low level
moisture and CAA aloft. Winds across the lower levels (surface to
700mb) will be coming from the northwest. CAA aloft will lower
temperatures at 850mb to approximately 17 degrees C below zero.
These variables will aid in lake effect snow formation Friday
evening. Model soundings show signals for lake effect bands across
both the primary and secondary snowbelts, however accumulations will
be light as a mainly ice-covered Lake Erie limits lake-induced CAPE
and snowfall intensity. Any LES should subside by the afternoon
hours on Saturday as high pressure settles over the region. High
pressure on Saturday afternoon and evening will lead to light winds
across the area and below normal temperatures. Overnight, wind
chills will not be as low as Friday night and will be in the single
digits for most.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
High pressure will drift off to the north and east by Sunday before
a weak cold front moves through the region Sunday night into Monday.
Light snow showers may be possible along and ahead of the front.
Surface ridging takes control by Monday evening into Tuesday
bringing fair weather through Wednesday morning. Another surface
trough begins to move into the region on Wednesday. Temperatures in
the long term period will remain below normal for this time of
year.

&&

.AVIATION /00Z Thursday THROUGH Monday/...
Large area of precipitation encompasses the region currently
with a cold front NNE-SSW cold front situations across northwest
Ohio currently. Conditions west/behind the cold front consist
of snow with visibilities generally between 3/4 SM to 2 SM, IFR
ceilings, and NNE winds of 10-15 knots and gusts as high as 25
knots. Conditions east/ahead of this front are generally rain
with MVFR visibilities of 3-5 SM, MVFR ceilings and S winds of
8-12 knots. This front will make gradual progress eastward,
causing precipitation to briefly result in a mixed precipitation
of rain, sleet, freezing rain, and snow for 1-2 hours (or less)
before switching over to all snow. It will also bring lower
ceilings/visibilities and NNE winds of 10-15 knots with gusts as
high as 25 knots. The front lingers near KMFD, KCAK, and KYNG,
late tonight into tomorrow morning, which could result in a
longer duration of mixed precipitation. As snow accumulates,
strong northerly winds could result in blowing snow. There may
be a brief lull in snow intensity early Thursday morning before
intensity picks up again late Thursday morning through Thursday
evening. Confidence wasn't high enough yet to include in TAF but
visibility could drop down to 1/4SM on Thursday, especially
between 18Z Thursday and 00Z Friday. Snow begins to dissipate
across western TAF sites, such as KTOL and KFDY, near 00Z
Friday.

Outlook...Non-VFR conditions with snow will persist through
Friday morning. Non-VFR is possible with light, scattered lake
effect snow Friday into Friday night.

&&

.MARINE...
Current observations show Lake Erie to be mostly ice covered, but
some openings are present. Waves across the open water will be 3
feet or less through the beginning of next week, with isolated
higher amounts in areas of open water.

The cold front will drift across the region and exit the area by
late this evening. Winds behind the front will be northerly ranging
between 15 and 20 knots through Friday evening. As high pressure
moves into the region late Friday into Saturday morning, winds will
shift and become westerly between 5 and 10 knots. High pressure will
begin to leave the area by Sunday morning as winds shift to a
southerly direction but wind speeds will remain unchanged. By Sunday
afternoon, winds become southwesterly and will range between 10-15
knots over the water.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Winter Storm Warning until 7 AM EST Friday for OHZ003-006>012-
     017>019-027-028.
     Winter Storm Warning until 7 AM EST Friday for OHZ013-014-
     020>023-029>031-036-037-089.
     Winter Storm Warning from 1 AM Thursday to 7 AM EST Friday for
     OHZ032-033-038-047.
PA...Winter Storm Warning until 7 AM EST Friday for PAZ001>003.
MARINE...None.

&&

SYNOPSIS...Maines
NEAR TERM...Maines/Saunders
SHORT TERM...Iverson
LONG TERM...Iverson
AVIATION...Saunders
MARINE...Iverson
Hazardous weather outlook, Feb 2, 3:42 PM EST, 8 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
342 PM EST Wed Feb 2 2022

OHZ009>012-019-027-028-032045-
Erie-Lorain-Cuyahoga-Lake-Huron-Wyandot-Crawford-
342 PM EST Wed Feb 2 2022

...WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 7 AM EST
FRIDAY...

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio and northwest Ohio.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

Wind chill values of -5 to -15 degrees are possible Friday night
into Saturday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ003-006>008-017-018-032045-
Lucas-Wood-Ottawa-Sandusky-Hancock-Seneca-
342 PM EST Wed Feb 2 2022

...WINTER STORM WARNING IN EFFECT UNTIL 7 AM EST FRIDAY...

This Hazardous Weather Outlook is for northwest Ohio.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

Wind chill values of -5 to -15 degrees are possible Friday night
into Saturday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ032-033-038-047-032045-
Stark-Mahoning-Holmes-Knox-
342 PM EST Wed Feb 2 2022

...WINTER STORM WARNING IN EFFECT FROM 1 AM THURSDAY TO 7 AM EST
FRIDAY...

This Hazardous Weather Outlook is for north central Ohio and
northeast Ohio.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

Wind chill values of -5 to -15 degrees are possible Friday night
into Saturday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ013-014-020>023-029>031-036-037-089-PAZ001>003-032045-
Geauga-Ashtabula Inland-Medina-Summit-Portage-Trumbull-Richland-
Ashland-Wayne-Marion-Morrow-Ashtabula Lakeshore-Northern Erie-
Southern Erie-Crawford-
342 PM EST Wed Feb 2 2022

...WINTER STORM WARNING IN EFFECT FROM 10 PM THIS EVENING TO 7 AM
EST FRIDAY...

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio and northwest Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

Wind chill values of -5 to -15 degrees are possible Friday night
into Saturday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-032045-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-
342 PM EST Wed Feb 2 2022

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Feb 2, 10:01 PM EST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1001 PM EST WED FEB 02 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     SNOW             TOLEDO EXPRESS AIRPORT  41.59N  83.81W
02/02/2022  M2.0 INCH        LUCAS              OH   TRAINED SPOTTER

            12-HOUR SNOWFALL.

0700 PM     SNOW             3 N HOLLAND             41.66N  83.72W
02/02/2022  M3.1 INCH        LUCAS              OH   TRAINED SPOTTER

            12-HOUR SNOWFALL.

0700 PM     SNOW             2 N OTTAWA HILLS        41.70N  83.65W
02/02/2022  M2.5 INCH        LUCAS              OH   TRAINED SPOTTER

            12-HOUR SNOWFALL.

&&

EVENT NUMBER CLE2200918
EVENT NUMBER CLE2200919
EVENT NUMBER CLE2200920

BM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Northern Erie

When
February 3, 12:00 AM EST to February 4, 10:00 AM EST
Where
Northern Erie forecast zone
Reported by
Trained Spotter
Coordinates
42.118, -80.098 (the zone’s center; the record gives no point)

A prolonged winter storm occurred from very early February 3rd through early February 4th, 2022 as multiple waves of low pressure tracked along a slow moving cold front. Rain changed to snow shortly before midnight February 3rd as temperatures fell below freezing. Snow continued off and on through all of February 3rd and into the pre-dawn hours of February 4th before finally ending. Snow was steadier and more moderate to heavy during the afternoon and evening on February 3rd. Snow rates exceeded 1 per hour at times. Wind gusts increased to up to 35 MPH during the afternoon and evening hours of February 3rd leading to blowing and drifting snow. The snow, blowing snow, and falling temperatures led to a prolonged period of poor travel conditions with auto accidents resulting. A trained spotter in Harborcreek measured 15 of snow with this storm, with another spotter in the city of Erie reporting 14.7 .

Winter Storm, Southern Erie

When
February 3, 12:00 AM EST to February 4, 10:00 AM EST
Where
Southern Erie forecast zone
Reported by
Trained Spotter
Coordinates
42.118, -80.098 (the zone’s center; the record gives no point)

A prolonged winter storm occurred from early February 3rd through early February 4th, 2022 as multiple waves of low pressure tracked along a slow moving cold front. Rain changed to snow shortly before midnight February 3rd as temperatures fell below freezing. Snow continued off and on through all of February 3rd and into the pre-dawn hours of February 4th before finally ending. Snow was steadier and more moderate to heavy during the afternoon and evening on February 3rd. Snow rates exceeded 1 per hour at times. Wind gusts increased to up to 30 MPH during the afternoon and evening hours of February 3rd leading to blowing and drifting snow. The snow, blowing snow, and falling temperatures led to a prolonged period of poor travel conditions with auto accidents resulting. A trained spotter in Cherry Hill measured 13.4 of snow with this storm. Other select reports include spotters reporting 13 in Greenfield Township, 11.1 just south of Northeast Township, and 10.5 in Corry and in Green Township. A CoCoRaHS observer in Millcreek Township measured 12.4 of snow with this storm.

Winter Storm, Crawford

When
February 3, 1:00 AM EST to February 4, 10:00 AM EST
Where
Crawford forecast zone
Reported by
Trained Spotter
Coordinates
41.685, -80.106 (the zone’s center; the record gives no point)

A prolonged winter storm occurred from very early February 3rd through early February 4th, 2022 as multiple waves of low pressure tracked along a slow moving cold front. Rain changed to snow during the early morning hours on February 3rd as temperatures fell below freezing, with a brief period of freezing rain during the transition. Snow continued off and on through all of February 3rd and into the pre-dawn hours of February 4th before finally ending. Snow was steadier and more moderate to heavy during the afternoon and evening hours on February 3rd. Snow rates exceed 1 per hour at times, especially in the late afternoon and early evening. Wind gusts increased to up to 30 MPH during the afternoon and evening hours of February 3rd leading to some blowing and drifting snow. The snow, blowing snow, and falling temperatures led to a prolonged period of poor travel conditions with auto accidents resulting. The highest reported snowfall came from Meadville, where a trained spotter measured 13.4 of snow. Spotters also measured 19 in Atlantic and 7.8 in Cochranton. Co-Op observers reported 7.8 of snow in Springboro and 7 of snow in Titusville with this storm.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2022Every state in 2022This day in weather historyWarnings in Pennsylvania, February 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1115749, 1115750, 1115751.